Travelers' diarrhea (TD) can affect up to 80
percent of international travelers each year
(Source: World Health Organization,). It is caused
by any one of a number of organisms that can
be ingested through the consumption of contaminated
food or water. Following the guidelines to prevent
hepatitis A will also protect travelers against
TD. Developing countries present the highest
risk of TD.
TD starts suddenly and in addition to diarrhea
may include fever, vomiting, stomach cramps and
fatigue. Most cases of TD last only a few days
and are not life threatening, though some cases
may last up to a month. Normally, the only treatment
that is needed is fluid replacement. Special
rehydration packs can be bought before leaving
home, but any clear fluid will do; non-caffeinated
fluids are recommended. In severe cases, especially
if fever and/or bloody diarrhea are present,
antibiotics may be required.
The Centers for Disease Control do not recommend
using antibiotics to prevent TD. Unwarranted
use of antibiotics may cause infection with resistant
organisms. Furthermore, antibiotics do not protect
against viruses or parasites that can cause TD.
If TD does occur and the symptoms are moderate
to severe (for example, accompanied by bloody
stool, cramping or vomiting), the use of antibiotics
is recommended. Ciprofloxacin (cipro) is the
medication of choice, at a dose of 500 mg twice
daily for three days. If you are traveling to
an area where TD is a possibility, your travel
medicine provider may prescribe cipro or a similar
antibiotic for you to take on your trip.
There is disagreement about the use of anti-diarrhea
medicine such as Imodium®. These drugs may
increase the time the infecting organism stays
in the body, thus increasing the risk of serious
complications. Anti-diarrhea drugs should be
used only in very severe cases, and never in
people with fever or bloody diarrhea.
If TD symptoms continue despite medication,
consult a doctor to rule out a parasitic infection.